Tennessee, 2001

High Wind in Tennessee, June 4, 2001

June 4, 2001 · NWS OHX · 11 events in 11 counties and zones

A decaying area of thunderstorms from Northern Alabama was entering the southern part of Middle Tennessee Monday evening. As a result a strong gust front developed ahead of this area of dissipating thunderstorms.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A decaying area of thunderstorms from Northern Alabama was entering the southern part of Middle Tennessee Monday evening. As a result a strong gust front developed ahead of this area of dissipating thunderstorms. Winds were estimated to be 40 mph with brief occasional gusts to 60 mph along this gust front. No thunderstorms were associated with these winds. Trees and power lines were blown down across several counties in Middle Tennessee. This gust front weakened as it entered southern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 4, 12:25 PM CST, 6 hours 47 minutes earlier.

Area forecast discussion, Jun 4, 12:25 PM CST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
125 PM CDT MON JUN 4 2001

WELL...CONVECTION IS POPPING UP ALL OVER THE MID SOUTH. MAINLY
FOCUSING MECHANISMS. THE WARM FRONT STRETCHES FROM PAH-BNA-CSV. LINE
OF STRONG TO SEVERE STORMS (ASSOCIATED WITH OUTFLOW FROM LAST
NIGHTS MO MCS COMPLEX) OVER WRN KY INTO THE BOOTHEEL OF MO WILL TRACK
EASTWARD INTO CENTRAL KY AND NORTHERN MIDDLE TN. SPC BAT PHONE
RANG AT 1220 PM...A WATCH HAS BEEN ISSUED FOR THE NORTHERN 1/2.
UPDATED THE HWO AT HIGH NOON TO ADDRESS VERY UNSTABLE. LOOKS LIKE THE
MODELS NAILED THE H5 LOW AND VORT MAXES OVER LA/MS AND THIS TOO IS
MOVING TOWARD MIDDLE TN.

WE HAVE ALREADY HIT THE TRIGGER TEMPS AND DEW POINTS ARE IN THE
UPPER 60S TO LOWER 70S. WITH CAPES IN THE 2000 J/KG...AND SWEATS
AROUND 500...STORMS IN THE FIRST PERIOD MAY BE SEVERE (THIS
EVENING).

AS FOR MODEL DATA AND LOOKING INTO THE FUTURE...WE ARE KIND OF IN
THE SQUEEZE...WITH H5 LOW MOVING NORTH OUT OF LA...AND BRINGING GOBS
OF MOISTURE NORTHWARD FROM MS/LA...WHILE BOUNDARIES GET DISPLACED
FROM PESKY FRONT TO THE NORTH ON TUE. ANOTHER COLD FRONT MOVES
OUT OF THE PLAINS TO JUST NORTH OF STL BY WEDNESDAY. REGARDING THE
SRN SYSTEM...THE MODELS CONTINUE (3RD RUN IN A ROW) TO DEPICT SYSTEM
DEVELOPMENT OVER THE GLFMEX. MODELS ARE TRYING TO BRING THIS FEATURE
NWD AND WIDESPREAD PRECIP INTO THE CNTRL GULF COAST STATES..TN
VALLEY...AND SERN US.

MOS IS SURE ADVERTISING POPS WITH A VERY CONFLUENT FLOW FROM THE
GLFMEX AND POSSIBLE BOUNDARIES FROM CONVECTION TO THE NORTH.  FRH
DATA HAS PRECIP FROM NOW TIL 60 HOURS ON THE ETA. MAV HAS 80 POPS
FOR TUESDAY FOR US. WITH A VERY UNSTABLE AIRMASS WITH MODERATE
HIGH CAPE AND LIS AGAIN IN THE -2 TO -5 RANGE ON TUE...WILL KEEP THE
THEME OF SCATTERED POPS...POSSIBLY HIGHER FOR TUESDAY GOING.

PRELIMINARY NUMBERS FOR COORDINATION ONLY...

BNA EE 069/083 069/082  4654
CSV EE 067/080 067/079  3654

.BNA...SEVERE THUNDERSTORM WATCH NE 1/2 TIL 700 PM CDT...
JDG

In the hours before

Special weather statement, Jun 4, 1:19 PM CST, 5 hours 53 minutes before
TNZ005>011-023-025>034-059-062>066-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH TIL 700 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR AREAS ALONG AND NORTH OF A DOVER TO MURFREESBORO TO CROSSVILLE
LINE. THIS INCLUDES THE CITIES OF NASHVILLE...CLARKSVILLE...
COOKEVILLE AND PORTLAND.

A WARM AND VERY UNSTABLE AIRMASS IS OVER THE ENTIRE WATCH AREA. A
LINE OF STRONG TO SEVERE STORMS OVER WESTERN KENTUCKY WILL MOVE
ACROSS EXTREME NORTHERN MIDDLE TENNESSEE...AND THE NORTHERN
CUMBERLAND PLATEAU THIS AFTERNOON INTO EARLY EVENING.

SOME STORMS MAY PRODUCE UP TO QUARTER SIZE HAIL...WIND GUSTS
EXCEEDING 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL DOWNPOURS.
DUE TO THE AMOUNT OF MOISTURE IN THE AIR...SOME LOCATIONS COULD
RECEIVE TO UP TO 1 INCH OF RAIN IN LESS THAN 1 HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR SHORT TERM
FORECASTS...STATEMENTS AND POSSIBLE WARNINGS.

JDG
Local storm report, Jun 4, 6:18 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
718 PM CDT MON JUN 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
7
0718 PM    2 E LORETTO               TN    MPH TSTM WIND GUST
06/04/01   LAWRENCE                       SPOTTER REPORTED LARGE
                                          TREE DOWN

BB
Local storm report, Jun 4, 6:44 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
744 PM CDT MON JUN 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    10 E LORETTO              TN   70 MPH TSTM WIND GUST
06/04/01   LAWRENCE

0610 PM    5 E FAYETTEVILLE          TN   WIND DAMAGE
06/04/01   LINCOLN                        LAW ENFORCEMENT
                                          REPORTED TREE DOWN IN
                                          KELSO ON HWY 64

0625 PM    5 E LAWRENCEBURG          TN   .75 INCH HAIL
06/04/01   LAWRENCE                       TRAINED SPOTTER REPORTED

0625 PM    6 W PULASKI               TN   WIND DAMAGE
06/04/01   GILES                          LAW ENFORCEMENT REPORTED
                                          TREE DOWN ON HIGHWAY 64

0644 PM    10 W LAWRENCEBURG         TN   WIND DAMAGE
06/04/01   LAWRENCE                       TRAINED SPOTTER REPORTED
                                          GUST TO 60 MPH AND SMALL
                                          TREES DOWN IN DEERFIELD

0700 PM    ST ANDREWS                TN   60 MPH TSTM #WIND GUST
06/04/01   FRANKLIN                       REPORTED BY PD

0716 PM    1 E DECHERD               TN   .75 INCH HAIL
06/04/01   FRANKLIN                       REPORTED BY PD

JDG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Hickman

When
June 4, 7:12 PM CST to 7:15 PM CST
Where
Hickman forecast zone
Measured
35 kt (40 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Tree limbs blown down countywide

High Wind, Humphreys

When
June 4, 7:15 PM CST to 7:20 PM CST
Where
Humphreys forecast zone
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Spotter reported winds blew down a tree in a backyard.

High Wind, Rutherford

When
June 4, 7:15 PM CST to 7:20 PM CST
Where
Rutherford forecast zone
Measured
35 kt (40 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Few tree limbs down.

High Wind, Williamson

When
June 4, 7:15 PM CST to 7:20 PM CST
Where
Williamson forecast zone
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Trees and power lines down.

High Wind, Dickson

When
June 4, 7:15 PM CST to 7:20 PM CST
Where
Dickson forecast zone
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Tree was down and blocking a road in Dickson.

High Wind, Cheatham

When
June 4, 7:30 PM CST to 7:35 PM CST
Where
Cheatham forecast zone
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Trees and power lines were down.

High Wind, Davidson

When
June 4, 7:30 PM CST to 7:35 PM CST
Where
Davidson forecast zone
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Trees and power lines were down.

High Wind, Wilson

When
June 4, 7:30 PM CST to 7:35 PM CST
Where
Wilson forecast zone
Measured
40 kt (46 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Tree limbs down near NWS office.

High Wind, Montgomery

When
June 4, 7:58 PM CST to 8:05 PM CST
Where
Montgomery forecast zone
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Trees and power lines were down around the county.

High Wind, Sumner

When
June 4, 8:00 PM CST to 8:05 PM CST
Where
Sumner forecast zone
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Trees and power lines were down around the county.

High Wind, Macon

When
June 4, 8:05 PM CST
Where
Macon forecast zone
Measured
40 kt (46 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Few limbs were down around the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252098, 5252097, 5252099, 5252100, 5252101, 5252102, 5252103, 5252104, 5252105, 5252106, 5250980.